Minnesota, 2004

Cold in Minnesota, January 4 to 6, 2004

January 4 to 6, 2004 · NWS FGF · 15 events in 15 counties and zones

High pressure extended from eastern Montana into central South Dakota, with a decent surface pressure gradient over northwest Minnesota. This kept a steady west to northwest wind at 10 to 20 mph and wind chills from 40 below to 60 degrees below zero over portions of northwest Minnesota.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

High pressure extended from eastern Montana into central South Dakota, with a decent surface pressure gradient over northwest Minnesota. This kept a steady west to northwest wind at 10 to 20 mph and wind chills from 40 below to 60 degrees below zero over portions of northwest Minnesota. The coldest morning lows on monday (January 5th) were 32 below at Baudette and 29 below at Humboldt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 4, 2:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 4, 2:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD HEADLINES
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CST SUN JAN 4 2004

...FORECAST CHALLENGE CONCERNS ONGOING WIND CHILL
HEADLINES...TEMPERATURES AND SNOW CHANCES...

MODELS OVERALL IN PRETTY GOOD AGREEMENT AND WILL USE MIX FOR GRIDS.

SERIES OF SHORTWAVES TO ROTATE AROUND POLAR VORTEX CENTERED OVER SW
HUDSON BAY AND AFFECT FA NEXT 48 HOURS OR SO.

INITIAL WAVE TO DROP THROUGH TONIGHT. MOISTURE LIMITED WITH FEATURE
BASED ON UPSTREAM CLOUD COVER. WITH LIMITED RH SHOULD BE FAIRLY
CLEAR. TEMPERATURES ACROSS FAR NORTH IN THE 15 TO 20 BELOW RANGE AND
WILL DROP TO 25 TO 30 BELOW RANGE. AS SURFACE HIGH SETTLES SOUTHWARD
SURFACE GRADIENT DEVELOPS AND WITH COLD ADVECTION SHOULD BE ENOUGH
MIXING FOR 10 TO 15 MPH WINDS PREVENTING EXCESSIVE TEMPERATURE DROP.
COMBINED WITH COLD TEMPERATURES WIND CHILL WARNING SEEMS WARRANTED
ALTHOUGH WINDS SOMEWHAT MARGINAL. WINDS AND TEMPERATURES NOT TO BE
QUITE AS STRONG/COLD OVER SOUTH SO WILL MAINTAIN WIND CHILL ADVISORY.

WITH COLD AM TEMPERATURES WILL STRUGGLE WITH FRESH SNOW COVER...LOW
SUN ANGLE ETC. GRADIENT SUFFICIENT AS HIGH CONTINUES TO DROP SOUTH
TO MAINTAIN ABOVE HEADLINES.

NEXT SHORTWAVE TO SWING THROUGH OVERNIGHT MONDAY. MORE MOISTURE
ASSOCIATED WITH FEATURE SO EXPECT CLOUDS/CHC -SN TO SPREAD FROM
NW-SE OVERNIGHT AND INTO TUESDAY AM. WITH CLOUDS TEMPERATURE DROP
OVERNIGHT SHOULD NOT BE QUITE AS SEVERE.

WESTERLY FLOW CONTINUES TUESDAY WITH WARM ADVECTION SPREADING FROM
WEST TO EAST. WILL MAINTAIN EARLY POPS ACROSS EASTERN FA WITH
DEPARTING WAVE. DEGREE OF CLOUDS IN WARM ADVECTION WILL THEN HAVE
BEARING ON TEMPERATURES REMAINDER OF SHORT TERM. WITH STEADY WARM
ADVECTION SHOULD SEE GRADUAL MODERATION IN TEMPERATURES INTO
MIDWEEK.

.LONG TERM...
A MODERATING TREND IS IN STORE FOR THE EXTENDED PERIOD AS THE HIGHLY
AMPLIFIED NORTH AMERICAN TROUGH RELAXES. STRONG CYCLOGENESIS WORKING
INTO BRITISH COLUMBIA LATE IN THE WEEK WILL ALLOW A SURGE OF MILDER
PACIFIC AIR TO VENTILATE SOUTHERN CANADA AND DISPLACE THE ARCTIC AIR
OUT OVER THE ATLANTIC. TEMPERATURES BY NEXT WEEKEND SHOULD REBOUND
TO AROUND 10 DEGREES ABOVE NORMAL FOR MID JANUARY. A WEAK CLIPPER
ALONG THE LEADING EDGE OF MILD AIR MAY BRING SOME LIGHT SNOW ON
THURSDAY...OTHERWISE A GENERALLY DRY PERIOD IS EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING TONIGHT AND MONDAY FOR AREAS ALONG AND NORTH OF
A COOPERSTOWN...MAYVILLE TO MAHNOMEN LINE.
WIND CHILL ADVISORY TONIGHT AND MONDAY FOR AREAS SOUTH OF A
COOPERSTOWN...MAYVILLE TO MAHNOMEN LINE.

&&

VOELKER/BRAMER
Hazardous weather outlook, Jan 4, 7:04 AM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
704 AM CST SUN JAN 4 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041603-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
704 AM CST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
DANGEROUS WIND CHILL VALUES ARE EXPECTED ACROSS THE REGION TONIGHT
AND MONDAY. NORTHWEST WINDS OF 10 TO 20 MPH COUPLED WITH ACTUAL
TEMPERATURES WELL BELOW ZERO WILL RESULT IN WIND CHILL INDICES
BETWEEN 30 AND 50 BELOW ZERO. A WIND CHILL WARNING HAS BEEN POSTED
TONIGHT AND MONDAY FOR AREAS ALONG AND NORTH OF A COOPERSTOWN TO
MAYVILLE TO MAHNOMEN LINE. ELSEWHERE A WIND CHILL ADVISORY HAS
BEEN POSTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FRIGID LIFE THREATENING WIND CHILLS WILL CONTINUE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kittson

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
Kittson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Cold/Wind Chill, Roseau

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
Roseau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lake of the Woods

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
Lake of the Woods forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Marshall

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
West Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Marshall

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
East Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Polk

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
West Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Polk

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
East Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pennington

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
Pennington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Red Lake

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
Red Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Cold/Wind Chill, North Beltrami

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
North Beltrami forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cold/Wind Chill, South Beltrami

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
South Beltrami forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cold/Wind Chill, North Clearwater

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
North Clearwater forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Cold/Wind Chill, South Clearwater

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
South Clearwater forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Cold/Wind Chill, Norman

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
Norman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mahnomen

When
January 4, 7:00 PM CST to January 6, 7:00 AM CST
Where
Mahnomen forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382714, 5382715, 5382716, 5382717, 5382718, 5382719, 5382720, 5382721, 5382722, 5382723, 5382724, 5382725, 5382726, 5382727, 5382728.